Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 24, NWS Bismarck, ND

May 8, 202213 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 8, 2022, 1:51 PM MDT for 13 counties in North Dakota. It took effect at May 9, 2022, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 8, 2022, 1:51 PM MDT (19:51 UTC)
In effect from
May 9, 2022, 12:00 PM MDT
Expired
May 9, 2022, 8:07 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS73 KBIS 081951
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
251 PM CDT Sun May 8 2022

NDZ034>037-040>048-050-051-090400-
/O.NEW.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen,
New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale,
Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott,
Strasburg, and Selfridge
251 PM CDT Sun May 8 2022 /151 PM MDT Sun May 8 2022/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 
PM MDT/ MONDAY...

* WHAT...West winds around 30 mph with gusts up to 55 mph expected.

* WHERE...Much of southern North Dakota.

* WHEN...From 1 PM CDT /Noon MDT/ to 10 PM CDT /9 PM MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
4 follow-up statements
274 
WWUS73 KBIS 090219
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
919 PM CDT Sun May 8 2022

NDZ034>037-040>048-050-051-091030-
/O.CON.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen,
New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale,
Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott,
Strasburg, and Selfridge
919 PM CDT Sun May 8 2022 /819 PM MDT Sun May 8 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 10 PM 
CDT /9 PM MDT/ MONDAY...

* WHAT...West winds around 30 mph with gusts up to 55 mph expected.

* WHERE...Much of southern North Dakota.

* WHEN...From 1 PM CDT /Noon MDT/ to 10 PM CDT /9 PM MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
568 
WWUS73 KBIS 090813
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
313 AM CDT Mon May 9 2022

NDZ034>037-040>048-050-051-092000-
/O.CON.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen,
New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale,
Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott,
Strasburg, and Selfridge
313 AM CDT Mon May 9 2022 /213 AM MDT Mon May 9 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS 
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...West winds around 30 mph with gusts up to 55 mph expected.

* WHERE...Much of southern North Dakota.

* WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 10 PM CDT /9 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
775 
WWUS73 KBIS 091922
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
222 PM CDT Mon May 9 2022

NDZ034>037-040>048-050-051-100300-
/O.CON.KBIS.WI.Y.0024.000000T0000Z-220510T0300Z/
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen,
New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale,
Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott,
Strasburg, and Selfridge
222 PM CDT Mon May 9 2022 /122 PM MDT Mon May 9 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT/9 PM MDT/ THIS 
EVENING...

* WHAT...West winds around 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Much of southern North Dakota.

* WHEN...Until 10 PM CDT/9 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
318 
WWUS73 KBIS 100207
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
907 PM CDT Mon May 9 2022

NDZ034>037-040>048-050-051-100315-
/O.CAN.KBIS.WI.Y.0024.000000T0000Z-220510T0300Z/
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen,
New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale,
Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott,
Strasburg, and Selfridge
907 PM CDT Mon May 9 2022 /807 PM MDT Mon May 9 2022/

...WIND ADVISORY IS CANCELLED...

Winds have diminished below wind advisory criteria. Thus will go 
ahead and cancel the wind advisory.

$$

Smith

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 8, 1:51 PM MDT, 0 minutes earlier.

Area forecast discussion, May 8, 1:51 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
251 PM CDT Sun May 8 2022

.SHORT TERM...(This evening through Monday)
Issued at 246 PM CDT Sun May 8 2022

A few thunderstorms may produce hail in the James River Valley
late this evening and tonight. On Monday, widespread rain showers
and windy conditions highlight the short term period.

Flow aloft will increase through the short term period as a potent
speed max will eject through the longwave trough in the upper levels
over the western CONUS. As this occurs tonight through Monday, a
rapidly deepening mid-level cyclone will move out of Colorado and
into the eastern Dakotas with a coinciding surface low following the
same track.

Initially this evening, active southwest flow over the
region atop steep mid-level lapse rates and very strong bulk shear
should produce isolated to scattered thunderstorms. Outside of
southeast North Dakota, the boundary layer is dry with observed
surface dew points in the 30s over western and central North Dakota.
This will limit available MLCAPE for a severe weather potential in
that area. Better instability will exist in southeast North Dakota,
but forcing looks unfocused with uncertainty about any storm
development there this evening. Chances for elevated based
convection in the southeast will increase late this evening and
overnight as the upper level speed max approaches and moist
southerly flow increases. If discrete cells can develop along a low
level speed max terminus in the James River Valley area tonight, a
large hail threat will be possible as mid-level lapse rates
approaching 8 C/km and near 50 kts of effective shear will be in
place. SPC's current placement of a Marginal Risk looks reasonable
as there is still uncertainty about storm mode as convection will
likely congeal during initiation.

The surface low deepens and pushes north through the day Monday,
with rain becoming widespread. Monday afternoon, a front will push
through the south with strong unidirectional low level flow.
Depending on how boundary layer mixing develops, there will be a
potential for severe wind gusts exceeding 50 kts. With this shift a
high end Wind Advisory will be issued, but the high wind potential
will need to be monitored.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM CDT Sun May 8 2022

Very active pattern is still advertised through the majority of the
long term period.

Quasi-stationary upper level trough remains/regenerates over the
western CONUS through Friday, sending multiple embedded waves
through the region for the upcoming work week. This will result in
continued chances for showers and thunderstorms pretty much each day
this week, with the exception being Tuesday when sfc high pressure
moving over the region will give us a brief pause in the moisture.
Extensive cloud cover and lack of strong WAA will also result in
seasonal temperatures in the 60s to low 70s through the extended
period.

For Wednesday night through Thursday evening, deterministic models
and ensembles are indicating an elevated chance for strong to severe
convection. We begin Wed night with strong southerly flow aloft
ahead of a strong mid level low/shortwave trough ejecting out of the
Desert Southwest into the Central Rockies. Potential is there for
nocturnal/morning strong convection Wed night/Thu AM with 500-1500
J/KG of MUCAPE spreading northward across the Dakotas, coupled with
wind shear possibly in excess of 50 kts and likely a low level jet
in place. Instability is projected to ramp up during the day
Thursday/Thu evening, again combined with plentiful shear and
increasing upper level forcing as the strong mid level wave lifts
north/northeast into the Northern Plains. Will need to watch this
period closely over the coming days.

Flow aloft transitions over the weekend as upper level ridging
builds across the western CONUS putting our region in a northwest
flow regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1237 PM CDT Sun May 8 2022

Generally VFR conditions through this evening. Isolated showers
and thunderstorms should develop this afternoon, which may produce
erratic gusty winds and small hail at times. After 06Z, rain
showers spread south to north. MVFR to IFR cigs likely as well as
moisture surges north. IFR cigs more likely further south, at
KDIK-KBIS-KJMS, and less certain further north at KXWA-KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/
Monday for NDZ034>037-040>048-050-051.

&&

SHORT TERM...AE
LONG TERM...NH
AVIATION...AE
Hazardous weather outlook, May 8, 12:02 PM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
102 PM CDT Sun May 8 2022

NDZ001>005-009>013-017>023-025-031>033-040-041-043-044-091815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
102 PM CDT Sun May 8 2022 /1202 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected through this
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ034>037-042-045>048-050-051-091815-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
102 PM CDT Sun May 8 2022 /1202 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and evening. A few
storms may become severe with hail to the size of ping pong balls
as the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:43 PM MDTSpecial Weather StatementBISStutsman32 min
May 8, 5:45 PM MDTSpecial Weather StatementBISDunn30 min

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.